Alert archive / South Dakota / Wind Chill Warnings in 2009

Wind Chill Warning 4, NWS Aberdeen, SD

January 15, 2009Big Stone County, Traverse County, Minnesota; 4 counties in South Dakota

NWS Aberdeen, SD issued this wind chill warning at Jan 15, 2009, 3:48 AM CST for Big Stone County, Traverse County, Minnesota; 4 counties in South Dakota. It took effect at Jan 15, 2009, 4:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2009, 3:48 AM CST (09:48 UTC)
In effect from
Jan 15, 2009, 4:00 AM CST
Expired
Jan 15, 2009, 10:00 AM CST
In force
6 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Deuel County, SD, Grant County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 125 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KABR 150948
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
348 AM CST THU JAN 15 2009

...BITTER COLD WIND CHILLS WILL CONTINUE THROUGH THE MORNING...

.ARCTIC HIGH PRESSURE WILL CONTINUE TO BRING BITTERLY COLD
TEMPERATURES TO THE REGION THIS MORNING ALONG WITH NORTHWEST
BREEZES AROUND 10 MPH FOR SOME AREAS.

MNZ039-046-SDZ007-008-021-151600-
/O.CAN.KABR.WC.W.0003.000000T0000Z-090115T1000Z/
/O.NEW.KABR.WC.W.0004.090115T1000Z-090115T1600Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-GRANT-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...MILBANK
348 AM CST THU JAN 15 2009

...WIND CHILL WARNING IN EFFECT UNTIL 10 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING. 

BITTERLY COLD TEMPERATURES FROM 25 TO 35 BELOW ZERO WILL COMBINE
WITH NORTHWEST WINDS FROM 5 TO 15 MPH TO CREATE WIND CHILL VALUES
FROM 35 TO 50 BELOW ZERO THROUGH THE MORNING HOURS.

A WIND CHILL WARNING MEANS THAT THE COMBINATION OF VERY COLD AIR
AND WIND WILL CREATE DANGEROUSLY COLD WIND CHILL VALUES. THIS
COULD RESULT IN FROSTBITE...AND LEAD TO HYPOTHERMIA OR EVEN DEATH
IF PRECAUTIONS ARE NOT TAKEN.

$$

SDZ011-151100-
/O.CAN.KABR.WC.W.0003.000000T0000Z-090115T1000Z/
DAY-
INCLUDING THE CITY OF...WEBSTER
348 AM CST THU JAN 15 2009

...WIND CHILL WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
CHILL WARNING. 

WIND SPEEDS HAVE GENERALLY DROPPED TO AROUND 5 MPH OR LESS.
THUS...THE WIND CHILL WARNING HAS BEEN CANCELLED.

$$

SDZ023-151600-
/O.CAN.KABR.WC.Y.0004.000000T0000Z-090115T1000Z/
/O.NEW.KABR.WC.W.0004.090115T1000Z-090115T1600Z/
DEUEL-
INCLUDING THE CITY OF...CLEAR LAKE
348 AM CST THU JAN 15 2009

...WIND CHILL WARNING IN EFFECT UNTIL 10 AM CST THIS MORNING...
...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING. THE
WIND CHILL ADVISORY HAS BEEN CANCELLED. 

BITTERLY COLD TEMPERATURES FROM 25 TO 35 BELOW ZERO WILL COMBINE
WITH NORTHWEST WINDS FROM 5 TO 15 MPH TO CREATE WIND CHILL VALUES
FROM 35 TO 50 BELOW ZERO THROUGH THE MORNING HOURS.

A WIND CHILL WARNING MEANS THAT THE COMBINATION OF VERY COLD AIR
AND WIND WILL CREATE DANGEROUSLY COLD WIND CHILL VALUES. THIS
COULD RESULT IN FROSTBITE...AND LEAD TO HYPOTHERMIA OR EVEN DEATH
IF PRECAUTIONS ARE NOT TAKEN.

$$

SDZ005-006-010-017>020-022-036-037-051-151100-
/O.CAN.KABR.WC.Y.0004.000000T0000Z-090115T1000Z/
MCPHERSON-BROWN-EDMUNDS-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-HYDE-
HAND-BUFFALO-
INCLUDING THE CITIES OF...EUREKA...ABERDEEN...IPSWICH...
FAULKTON...REDFIELD...CLARK...WATERTOWN...CASTLEWOOD...HIGHMORE...
MILLER...FORT THOMPSON
348 AM CST THU JAN 15 2009

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
CHILL ADVISORY. 

WIND SPEEDS HAVE GENERALLY DROPPED TO AROUND 5 MPH OR LESS.
THUS...THE WIND CHILL WARNING HAS BEEN CANCELLED.

$$
TMT
1 follow-up statement
000 
WWUS43 KABR 151226
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
626 AM CST THU JAN 15 2009

...BITTERLY COLD WIND CHILLS WILL CONTINUE THROUGH THE MORNING...

.ARCTIC HIGH PRESSURE WILL CONTINUE TO BRING BITTERLY COLD
TEMPERATURES AND WIND CHILLS TO THE REGION THIS MORNING.

MNZ039-046-SDZ007-008-021-023-151600-
/O.CON.KABR.WC.W.0004.000000T0000Z-090115T1600Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-GRANT-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...MILBANK...CLEAR LAKE
626 AM CST THU JAN 15 2009

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING. 

BITTERLY COLD TEMPERATURES FROM 25 BELOW TO 35 BELOW ZERO WILL
COMBINE WITH NORTHWEST WINDS FROM 5 TO 15 MPH TO CREATE WIND CHILL
VALUES FROM 35 BELOW TO 50 BELOW ZERO THROUGH THE MORNING HOURS.

A WIND CHILL WARNING MEANS THAT THE COMBINATION OF VERY COLD AIR
AND WIND WILL CREATE DANGEROUSLY COLD WIND CHILL VALUES. THIS
COULD RESULT IN FROSTBITE...AND LEAD TO HYPOTHERMIA OR EVEN DEATH
IF PRECAUTIONS ARE NOT TAKEN.

$$
TDK

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill warning went out at Jan 15, 3:35 AM CST, 13 minutes earlier.

Area forecast discussion, Jan 15, 3:35 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
335 AM CST THU JAN 15 2009

.SHORT TERM...TODAY THROUGH SATURDAY
ARCTIC HIGH PRESSURE CENTERED RIGHT OVERHEAD EARLY THIS MORNING
WITH BITTER COLD TEMPERATURES ACROSS THE ENTIRE AREA. RIGHT NOW
ABR SITTING AT 42 BELOW ZERO AND POTENTIAL EXISTS TO GET EVEN A
FEW DEGREES COLDER BY SUNRISE. WIDESPREAD 20S BELOW ZERO AND EVEN
A FEW LOCATIONS IN THE 30S BELOW ZERO. ANDOVER RWIS SITE HAS
REACHED 39 BELOW ZERO THUS FAR AND THIS SEEMS TO BE THE SECOND
COLDEST TEMP IN THE CWA SO FAR. WILL LET THE WIND CHILL ADVISORY
EXPIRE AT 10Z AS WINDS ARE GENERALLY 5 MPH OR LESS. WILL EXTEND
THE WIND CHILL WARNING ACROSS THE FAR EASTERN CWA UNTIL 16Z AS
WINDS ARE STAYING UP AROUND 10 MPH. MARSHALL COUNTY RAWS HAS BEEN
HOVERING AROUND 50 BELOW ZERO WIND CHILL ALL NIGHT WITH WINDS FROM
10 TO 15 MPH. SISSETON ALSO AROUND 10 MPH WITH WIND CHILL NEAR 50
BELOW ZERO.

EXPECTING SUNNY SKIES ACROSS THE AREA FOR LATER TODAY AS HIGH
PRESSURE REMAINS IN CONTROL. WITH TEMPS STARTING OUT EXTREMELY
COLD THIS MORNING AND VERY LITTLE MIXING TODAY...NOT EXPECTING
MUCH RECOVERY. MANY LOCATIONS WILL REMAIN BELOW ZERO ALL DAY AND
WOULD NOT BE SURPRISED IF A FEW SPOTS ACROSS THE FAR EASTERN CWA
STRUGGLED TO REACH 10 BELOW ZERO FOR A HIGH.

HIGH PRESSURE MOVES OFF TO THE SOUTHEAST TONIGHT AS WAA PATTERN
SPREADS OVER THE AREA. WILL HAVE A GOOD DROP OFF IN TEMPS ONCE
AGAIN ACROSS THE EASTERN CWA WHERE SKIES SHOULD BE MOSTLY CLEAR
FOR THE FIRST HALF OF THE NIGHT. COULD SEE LOWS CLOSE TO 20 BELOW
ZERO ACROSS THE EASTERN CWA BEFORE TEMPS STEADY OUT AND SLOWLY
RISE AFTER MIDNIGHT. CONSTRUCTED HOURLY TEMP GRIDS OVERNIGHT TO
REFLECT SLOWLY RISING TEMPS AFTER 06Z AS WARMER AIR ALOFT SPREADS
OVER THE AREA AND SOUTHERLY WINDS PICK UP TO AROUND 10 MPH.

STILL LOOKING AT A WEAK SYSTEM SLIDING SOUTH ACROSS THE AREA LATE
FRIDAY NIGHT INTO SATURDAY AND WILL KEEP SLIGHT CHANCE POPS ACROSS
THE FAR EASTERN CWA. MOST OF THE PRECIP WITH THIS SYSTEM WILL BE
WELL OFF TO OUR EAST BUT A COUPLE MODELS INDICATING POSSIBILITY OF
VERY LIGHT SNOW SHOWERS ACROSS THE FAR EAST.

.LONG TERM...SATURDAY NIGHT THROUGH TUESDAY
MAIN FORECAST CHALLENGE REMAINS THE TEMPERATURES. WESTERN CONUS
RIDGE AND EASTERN CONUS TROF ARE EXPECTED TO PERSIST THROUGH MOST
OF THE EXTENDED...BUT WITH SOME CHANGES COMING TOWARD THE END OF
THE FORECAST. AS THE MID LEVEL RIDGE ADVECTS EAST WE SHOULD START
TO SEE A GRADUAL INFILTRATION OF WARMER AIR FROM THE WEST. BUT...AS
USUAL DURING THIS TIME OF YEAR...ITS DIFFICULT TO SAY EXACTLY HOW
MUCH OF THAT WARMTH WILL TRANSITION DOWN TO WHERE FOLKS LIVE.
ECMWF/GFS MAINTAIN DECENT WEST TO NORTHWEST BREEZES ACROSS THE
REGION FOR THE WEEKEND INTO EARLY NEXT WEEK...AND THIS WIND
DIRECTION IS USUALLY FAIRLY GOOD AT HELPING TO MIX DOWN THE WARMER
AIR ALOFT. MADE ONLY MINOR CHANGES TO THE TEMPERATURE GRIDS SINCE
THEY LOOK APPROPRIATE FOR THE PATTERN. OTHER THAN PERHAPS A FEW
FLURRIES ACROSS THE EASTERN CWA ON SUNDAY...IT SHOULD BE DRY.

&&

.AVIATION...
CLEAR SKIES AND UNLIMITED VISIBILITIES ARE EXPECTED THROUGH
TODAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL WARNING UNTIL 10 AM CST THIS MORNING FOR DEUEL-GRANT-
     MARSHALL-ROBERTS.

MN...WIND CHILL WARNING UNTIL 10 AM CST THIS MORNING FOR BIG STONE-
     TRAVERSE.

&&

SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 14, 5:40 AM CST, 22 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
540 AM CST WED JAN 14 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-151145-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
540 AM CST WED JAN 14 2009 /440 AM MST WED JAN 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

BITTERLY COLD WIND CHILLS RANGING FROM 25 TO 45 BELOW ZERO WILL
OCCUR ACROSS THE REGION TODAY...WITH THE COLDEST READINGS DURING
THE MORNING HOURS. WIND CHILL ADVISORIES AND WARNINGS ARE IN
EFFECT FOR TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 8:14 PM CSTWind Chill WarningABRBig Stone, Traverse8 hr
Jan 14, 8:14 PM CSTWind Chill AdvisoryABRBrown, Buffalo, Clark, Codington, Deuel, Edmunds and 6 more8 hr

Nearby

Wind Chill Warnings in South Dakota, 2009Wind Chill Warnings in Minnesota, 2009Every wind chill warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.